Irritable Bowel Syndrome and Digestive Health Support Forum banner
1 - 7 of 7 Posts

·
Registered
Joined
·
82 Posts
Hello,I have anxiety disorder and IBS C. I am also 55 years old. When I have had general surgery, colonoscopy and other procedures that require sedation this is what happens: On waking up, I have a huge panic attack and my body trembles my teeth chatter and my heart pounds!!! It is very very frightening! After my last colonoscopy, I told the nurse, who was clueless! So I finally took a Xanax (I had in my purse). The shaking finally did stop after a half hour. This also happened after general surgery, and the OR nurse treated me as a nut job! I had even pre-warned the anesthesiologist. He used a drug called propafol since he said it had fewer side effects. I am due for another colonoscopy andf am scared to death of the anesthesia. Can anybody relate to this or point me in the right direction on how to solve this very frightening and curious problem? I have consulted my doctor and he hasn't seen anyone do this.
Thank you
 

·
Registered
Joined
·
14,427 Posts
I would discuss this with your Dr. at length. I would also go over what can be done to prevent or lessen this reaction you seem to have. (Perhaps you can work out being given a Xanax immediately after the procedure is over?? Or some other accomodation that will prevent this.)Once the colonscopy is scheduled... call the place where you are having it and make that staff aware of this reaction you typically have, that you have discussed it with your Dr. and let them know what the plan is to prevent it from happening this time. Do not assume the place will be told or made aware. That would probably be totally up to you today because of the HIPPA privacy regulations.Also since you know how you tend to respond... YOU can try to learn ways to relax yourself! Practice relaxation techniques now so you feel quite proficient by the procedure.
 

·
Registered
Joined
·
14,427 Posts
Also just thought,... you can go over the relaxation techniques & other tools to calm yourself with your therapist. And if you do not have a therapist I would urge you to seek the help of one.
 

·
Registered
Joined
·
82 Posts
Discussion Starter · #4 ·
Thank you BQ....good advise. Now getting the clinic staff to be cooperative will be the tough part. Our medical people see things in black and white, and sometimes fail to see we all come in different colors of the rainbow!
 

·
Registered
Joined
·
14,427 Posts
Well, the medical people are usually obliged to follow Dr's orders... so I would work the most with your Dr. and your therapist of course.
 

·
Registered
Joined
·
982 Posts
On waking up, I have a huge panic attack and my body trembles my teeth chatter and my heart pounds!!!
ArtLady,I don't have the panic attack, but have had your other symptoms after both general surgery and colonoscopy. It also sets off my gut immediately and I usually spend a couple of hours in the hospital bathroom. I had a knee surgeon admit me to the hospital because he'd never seen such a reaction before. Within an hour of them hooking me up to a new, higher output saline IV I was much better. So, conclusion has been that since I have malabsorption issues along with IBS and IBD I get chronically and severely dehydrated, which can cause the shaking, etc. It's rare but not unheard of and you should definitely make sure your doctor is aware of this and understands what to do to help you. If he or she isn't interested in hearing about it I'd cancel my scope and find another doctor who is on the same page with you. Best,Elizabeth
 

·
Registered
Joined
·
82 Posts
Discussion Starter · #7 ·
Thank you Elizabeth,Before my last colonoscopy seven years ago, I vaguely remember a nurse saying that I should request an IV of saline the next time. So dehydration is a very real thing! And after the clean-out prep...it's easy to be dehydrated! Thank you for your input. And best wishes
 
1 - 7 of 7 Posts
This is an older thread, you may not receive a response, and could be reviving an old thread. Please consider creating a new thread.
Top